Zidovudine (3-azido-3′-deoxythymidine), also referred to as azidothymidine (AZT), has become an integral component in highly active antiretroviral therapy, and has also been used in the treatment of cancer. The clinical effectiveness of AZT is constrained due to its association with increased adverse effects, such as myopathy. There are numerous potential mechanisms that may contribute to AZT-induced myopathy. The first hypothesized mechanism to explain AZT-induced toxicity was mtDNA depletion due to inhibition of DNA polymerase γ. Although mtDNA depletion is present in patients with myopathy, current data suggests that alternative mechanisms may play a more direct role in the myotoxicity. These mechanisms include AZT-induced oxidative stress, direct inhibition of mitochondrial bioenergetic machinery, and mitochondrial depletion of L-carnitine. Furthermore, we hypothesize that apoptosis may play a role in AZT-induced myopathy.